In this report, we aim to add to the existing body of evidence regarding a link between anti- tumor necrosis factor alpha (anti-TNF-α) treatment and demyelination leading to neurological disorders, specifically Guillain Barré syndrome (GBS), and treatment with an interleukin-17A (IL17A) antagonist as a safe alternative for ankylosing spondylitis (AS). A literature review was carried out of current research concerning anti-TNF-α and induced GBS. Only papers published in English were reviewed and only peer-reviewed journals searched. Papers published up to September 2016 were included. Animal studies were excluded. Data bases searched for publications online included: Pub Med, Google Scholar, The Cochrane Library, and Web of Science. Searched terms include “anti-TNF” and “Guillain Barré”, “IL17 Ankylosing Spondylitis”, “Secukinumab” and “TNF-α”, “adalimumab”, “infliximab”, and “etanercept”. All combinations and outcomes were used, and from these searches, a provisional reference list was constructed. The short-listed articles were read and their reference lists were reviewed. The electromyogram done for the patient showed demyelination, the MRI of the brain showed no pathologies, and the MRI of the spine was consistent with ankylosing spondylitis without myelopathy. The lumbar puncture results showed albuminocytological dissociation that was consistent with GBS. TNF has a proinflammatory action, and various immunoregulatory actions that, together, seem to promote the development of peripheral neuropathies syndromes in the organism. However, there is no clear mechanism of why or how anti-TNF-α treatment can induce a demyelinating event in a patient. In the case presented, it was found that the patient developed GBS due to treatment with etanercept, an anti-TNF agent. The treatment was stopped immediately. Two years later, he was switched to secukinumab and has been well controlled for the last 8 months with no neurological findings.
- Ankylosing Spondylitis (Rheumatic Disease)
- Guillain Barré syndrome